Devena Moore breaks out in rashes and her blood vessels sometimes swell until they’re bulging out of her skin. Dizziness, headaches, and fatigue are frequent companions, forcing her to give up competitive walking.
Moore keeps a thick, color-coded binder — yellow tab to record her medications, blue for hospitalizations, orange for medical test results — on her kitchen table. With the same precision she uses to track nutrition education for the West Virginia health department, the 39-year-old nurse charts the destruction wreaked on her body by a contaminated steroid shot she received a year ago to relieve back and hip pain.
“It gets to the point that it just wipes me out,” she said.
Across the United States, people like Moore are grappling with a cascade of baffling and often debilitating illnesses, the legacy of tainted pain injections made at a Framingham specialty pharmacy. Long after New England Compounding Center shut down last October and headlines faded, many of the patients report they are still suffering unexplained blistering and rashes, blurred vision, headaches, trouble thinking , and strokes. They wonder when — or if — they will ever feel better.
Nearly 14,000 people in 20 states received the bad shots last summer and early fall, and federal regulators say 750 came down with fungal meningitis and other infections. Sixty-four of the patients have died — 19 since January — though it’s not known how many of the deaths were directly attributable to the fungal infections.
You have reached the limit of 5 free articles in a month
Stay informed with unlimited access to Boston’s trusted news source.
- High-quality journalism from the region’s largest newsroom
- Convenient access across all of your devices
- Today’s Headlines daily newsletter
- Subscriber-only access to exclusive offers, events, contests, eBooks, and more
- Less than 25¢ a week